Wisconsin, 2016

Hail in Wisconsin, May 31, 2016

May 31, 2016 · NWS ARX · 1 event in 1 county or zone

Scattered thunderstorms developed during the afternoon of May 31st across western Wisconsin. These storms formed along a nearly stationary front with some of them becoming strong enough to drop large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered thunderstorms developed during the afternoon of May 31st across western Wisconsin. These storms formed along a nearly stationary front with some of them becoming strong enough to drop large hail. The largest hail reported was quarter sized near Melrose (Monroe County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 31, 1:18 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, May 31, 1:18 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
218 PM CDT TUE MAY 31 2016

.SHORT TERM...(Tonight through Wednesday)
Issued at 218 PM CDT Tue May 31 2016

Obvious focus for tonight is on-going convection and related severe
weather threat. Idea of marginal threat still on track with less
organized storm structure, but could not rule out possible severe
weather depending on location and intensity.

Closed upper-low is making steady progress across Northern Plains
with well occluded surface front structure into western Great Lakes.
Cold front has passed Interstate 35 and moving into western forecast
area at mid afternoon, with occluded or warm front arcing into
western Wisconsin, and perhaps some type of trough feature marking
higher dew points closer to Mississippi River.

Narrow area of higher dew point air sandwiched in between all this
producing 1000-1500 J/Kg most unstable CAPE values. Meanwhile shear
is very minimal in this corridor, which you can see with gust front
progress ahead of convection when it formed earlier in day. Only
exception to shear diagnosis is along trough near Iowa-Wisconsin
border where some low-level shear could be materialized as storms
cross.

HRRR runs have been very consistent popping up convection along main
cold front in better low-level lapse rates, but deeper shear is well
post-frontal so besides local interaction organization, just do not
expect very significant storms. Could see an occasional warning or
two with lots of marginal activity, including some hail and gusty
winds. Other storms are expected closer to trough, mainly in
Wisconsin but going into this evening, storms will likely merge as
cold front sweeps east, ending threat from west to east.

Even though front will progress east, will need to watch southwest
to northeast training of cells as well leading to localized heavy
rain threat. Could see some urban or minor problems from time to
time. Still fairly dry in most places so guessing some rain can be
absorbed before troubles result.

Although area will be post-frontal Wednesday, proximty of upper low
could be close enough to generate showers, mainly along and north of
Interstate 94 where lapse rates could be steeper.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 218 PM CDT Tue May 31 2016

Post wave and front will bring cooler, but quiet stretch from
Wednesday into Thursday with short term ridging and drier air moving
in.

After that, next upstream wave will buckle nearly zonal flow across
northern states with warm air advection returning by Thursday night.
Wave deepens flow but not sure enough moisture return is expected to
aid with instability. Would guess severe weather threat might remain
low to marginal even with this feature...but still several days out.

Even cooler behind this feature as cooler drier likely to come out
of Hudson Bay high so likely quiet going into early next week but
temperatures residing below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1232 PM CDT Tue May 31 2016

A line of SHRA/TSRA still on track to move across the the TAF sites
this afternoon into early this evening. SHRA/TSRA were already
developing into north-central IA, with distance-speed tool bringing
them into the KRST area around 20Z. Little fuzzier timing into KLSE,
but in the 22Z-01Z window remains quite valid. Added a tempo group
to both TAFs for MVFR cigs/vsbys, and some gusty west winds, as the
band of SHRA/TSRA would pass across each site. Outside of this
period of convection with the frontal and upper trough passage,
generally good VFR conditions expected at the TAF sites early this
afternoon and again later this evening through Wed.

A concern late tonight/early Wed morning remains potential valley
BR/FG at KLSE. Depending on how much rain falls with the convection
later this afternoon/early this evening, if skies clear overnight
and winds decouple, conditions would be favorable for valley fog
formation at KLSE in the 09Z-13Z time-frame. left this out of the
KLSE taf for now, but will pass along concerns to later shifts to
continue monitor the KLSE BR/FG potential.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Shea
LONG TERM...Shea
AVIATION...RRS
Hazardous weather outlook, May 31, 12:04 PM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
104 PM CDT TUE MAY 31 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
104 PM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL INCREASE THIS AFTERNOON INTO THIS EVENING.
MOST OF THE THUNDERSTORM ACTIVITY WILL BE THIS AFTERNOON IN
SOUTHEAST MINNESOTA AND NORTHEAST IOWA...AND FROM MID AFTERNOON INTO
THIS EVENING IN WESTERN AND CENTRAL WISCONSIN.

THESE STORMS WILL HAVE THE POTENTIAL FOR LIGHTNING AND BRIEF HEAVY
RAIN...BUT A FEW STRONGER STORMS COULD PRODUCE HAIL AND GUSTY WINDS.
A SEVERE STORM...WITH LARGE HAIL AND DAMAGING WIND...CANNOT BE RULED
OUT BUT ANY SEVERE WEATHER THAT DOES OCCUR IS NOT EXPECTED TO BE
WIDESPREAD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CONTINUED THREAT FOR THUNDERSTORMS INTO WEDNESDAY. NO
SEVERE WEATHER IS EXPECTED WITH THESE STORMS.

CHANCES FOR THUNDERSTORMS RETURN FRIDAY AND WILL CONTINUE THROUGH
SUNDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED BUT SOME STRONG
STORMS COULD OCCUR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...BUT IF HAIL OR
STRONG WINDS ARE OBSERVED...PLEASE PASS THOSE REPORTS ON TO THE
NATIONAL WEATHER SERVICE.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

04/SHEA

In the hours before

Special weather statement, May 31, 8:58 AM CST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
958 AM CDT TUE MAY 31 2016

IAZ029-030-311630-
FAYETTE-CLAYTON-
INCLUDING THE CITIES OF...OELWEIN...ELKADER
958 AM CDT TUE MAY 31 2016

...A FEW THUNDERSTORMS MOVING ACROSS THE AREA LATE THIS MORNING...

AT 955 AM...A FEW THUNDERSTORMS WERE LOCATED NEAR BOSCOBEL AND
JUST EAST OF DUBUQUE IOWA. THE STORMS WERE MOVING NORTHEAST AT 25
MPH AND WILL MOVE TOWARD THE RICHLAND CENTER AND PLATTEVILLE AREAS
THROUGH 11 AM.

LIGHTNING...SOME GUSTY WINDS AND BRIEF HEAVY DOWNPOURS CAN BE
EXPECTED WITH THESE THUNDERSTORMS. BE ALERT FOR PONDING OF WATER
ON ROADS AND REDUCED VISIBILITIES IN ANY DOWNPOURS THIS MORNING.

RRS
Special weather statement, May 31, 12:07 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
107 PM CDT TUE MAY 31 2016

IAZ008-009-018-019-MNZ079-086-087-094-095-312000-
MITCHELL-HOWARD-FLOYD-CHICKASAW-WABASHA-DODGE-OLMSTED-MOWER-
FILLMORE-
INCLUDING THE CITIES OF...OSAGE...CRESCO...CHARLES CITY...
NEW HAMPTON...WABASHA...DODGE CENTER...ROCHESTER...AUSTIN...
PRESTON
107 PM CDT TUE MAY 31 2016

...A LINE OF THUNDERSTORMS WAS DEVELOPING NEAR INTERSTATE 35...

AT 1 PM...A LINE OF SHOWERS AND THUNDERSTORMS WAS FORMING NEAR
INTERSTATE 35 IN MINNESOTA AND NORTH-CENTRAL IOWA. THERE WERE ALSO
A FEW STORMS FORMING AHEAD OF THIS LINE FROM AROUND CHARLES CITY
IOWA TO WEST OF ROCHESTER MINNESOTA. ALL THE SHOWERS AND STORMS
WERE MOVING NORTHEAST AT 25 MPH. BY 230 PM THE MAIN LINE OF
THUNDERSTORMS IS EXPECTED TO BE NEAR DODGE CENTER AND AUSTIN
MINNESOTA TO SAINT ANSGAR IOWA.

GUSTY WINDS AND SMALL HAIL CAN BE EXPECTED WITH ANY STRONGER
STORMS. MOST STORMS WILL PRODUCE LOCALLY HEAVY DOWNPOURS AS WELL.
BE ALERT FOR PONDING OF WATER ON ROADS AND REDUCED VISIBILITIES
IN ANY DOWNPOURS.

RRS
Special weather statement, May 31, 1:20 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT TUE MAY 31 2016

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-312100-
MITCHELL-HOWARD-FLOYD-CHICKASAW-WABASHA-DODGE-OLMSTED-WINONA-
MOWER-FILLMORE-BUFFALO-
INCLUDING THE CITIES OF...OSAGE...CRESCO...CHARLES CITY...
NEW HAMPTON...WABASHA...DODGE CENTER...ROCHESTER...WINONA...
AUSTIN...PRESTON...ALMA
220 PM CDT TUE MAY 31 2016

...NUMEROUS SHOWERS AND THUNDERSTORMS SPREADING ACROSS THE AREA...

AT 215 PM...A LINE OF SHOWERS AND THUNDERSTORMS EXTENDED FROM NEAR
LAKE CITY AUSTIN MINNESOTA TO CHARLES CITY IOWA. THERE WERE ALSO
SCATTERED SHOWERS AND STORMS EAST OF THIS LINE. ALL OF THE SHOWERS
AND STORMS WERE MOVING NORTHEAST AT 25 MPH. BY 330 PM THE MAIN
LINE OF THUNDERSTORMS IS EXPECTED TO BE NEAR WABASHA OT PRESTON
MINNESOTA TO NEW HAMPTON IOWA.

GUSTY WINDS TO 40 MPH AND SMALL HAIL UP TO 1/2 INCH DIAMETER CAN
BE EXPECTED WITH ANY STRONGER STORMS. MOST STORMS WILL PRODUCE
LOCALLY HEAVY DOWNPOURS AS WELL...WITH UP TO 1/2 TO 1 INCH OF
RAIN IN AN HOUR. BE ALERT FOR PONDING OF WATER ON ROADS AND
REDUCED VISIBILITIES IN ANY DOWNPOURS. MOVE INDOORS WHEN THESE
STORMS APPROACH YOUR AREA.

IAZ010-011-029-030-MNZ096-WIZ017-029-033-034-041>044-053>055-061-
312100-
WINNESHIEK-ALLAMAKEE-FAYETTE-CLAYTON-HOUSTON-TAYLOR-CLARK-
TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-
RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...OELWEIN...ELKADER...
CALEDONIA...MEDFORD...NEILLSVILLE...ARCADIA...WHITEHALL...
BLACK RIVER FALLS...LA CROSSE...SPARTA...TOMAH...MAUSTON...
FRIENDSHIP...VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...
PLATTEVILLE
220 PM CDT TUE MAY 31 2016

...SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE
AREA...

A 215 PM...SCATTERED SHOWERS AND THUNDERSTORMS HAD DEVELOPED FROM
AROUND MEDFORD TO VIROQUA AND PRAIRIE DU CHIEN WISCONSIN AND INTO
NORTHEAST IOWA. ALL OF THE SHOWERS AND STORMS WERE MOVING NORTHEAST
AT 25 MPH. THE SHOWERS AND STORMS ARE EXPECTED TO BECOME MORE
NUMEROUS THROUGH 330 PM.

GUSTY WINDS TO 40 MPH AND SMALL HAIL UP TO 1/2 INCH DIAMETER CAN
BE EXPECTED WITH ANY STRONGER STORMS. MOST STORMS WILL PRODUCE
LOCALLY HEAVY DOWNPOURS AS WELL...WITH UP TO 1/2 TO 1 INCH OF
RAIN IN AN HOUR. BE ALERT FOR PONDING OF WATER ON ROADS AND
REDUCED VISIBILITIES IN ANY DOWNPOURS. MOVE INDOORS IF STORMS
APPROACH YOUR LOCATION.

RRS
Local storm report, May 31, 1:39 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
239 PM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             4 W WESTBY              43.65N 90.94W
05/31/2016  M0.25 INCH       VERNON             WI   LAW ENFORCEMENT

&&

SHEA

The radar

The La Crosse radar (KARX), 37 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monroe

When
May 31, 2:26 PM CST
Where
Monroe County, 3.23 mi NW of Four Corners
Measured
1 in hail
Reported by
Public
Coordinates
44.110, -90.970

Quarter sized hail fell near Melrose.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630076.